High Wind, Sully
- When
- April 30, 8:00 AM CST to 7:00 PM CST
- Where
- Sully forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Trained Spotter
- Coordinates
- 44.716, -100.132 (the zone’s center; the record gives no point)
A very strong surface low pressure area moving across North Dakota brought high winds to much of central into parts of northeast South Dakota. Northwest winds of 35 to 50 mph with gusts to over 60 mph occurred from the morning to the late evening of the 30th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A very strong surface low pressure area moving across North Dakota brought high winds to much of central into parts of northeast South Dakota. Northwest winds of 35 to 50 mph with gusts to over 60 mph occurred from the morning to the late evening of the 30th. The high winds did cause some property damage across the region. A semi was tipped over on Highway 50 in Buffalo county, a large sign was brought down in Highmore, with some damage to security lights and twisted traffic signals in Pierre. Some of the highest wind gusts included, 59 mph at Eagle Butte, 61 mph at Oacoma, 66 mph in Corson county, and 69 mph at Hayes in Stanley county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 7:34 AM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
834 AM CDT SAT APR 30 2011
.UPDATE...
UPDATED THE FORECAST ALREADY THIS MORNING TO ADD IN A SLIGHT
CHANCE OF LIGHT RAIN IN THE EXTREME EASTERN CWA THROUGH 15Z. HAVE
ALSO INCREASED TEMPS IN THE WESTERN CWA AS BOTH KMBG/KPIR HAVE
ALREADY REACHED OR EXCEEDED THEIR PREVIOUS HIGH. TEMPERATURES WILL
LIKE FALL THROUGH THIS AFTERNOON HOWEVER. HAVE ALSO DROPPED THE
MENTION OF ACCUMULATING SNOW IN THE NW CWA. BELIEVE LIGHT SNOW
WILL INDEED FALL OVER CORSON/CAMPBELL COUNTY TODAY...HOWEVER WITH
SURFACE TEMPS AROUND 35 DEGREES AND THE LACK OF SIGNIFICANT
LIFT...ACCUMULATING SNOW OVER AN INCH SEEMS HIGHLY UNLIKELY. IN
FACT A WEB-CAM IN EXTREME NW SOUTH DAKOTA...OR WHERE IT HAS BEEN
SNOWING FOR A WHILE...HAS AT MOST A HALF INCH OF SNOW.
&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY
FORECAST CHALLENGES INCLUDE WIND SPEEDS AND PRECIP TYPE/COVERAGE
TODAY...ALONG WITH TEMPERATURES THROUGHOUT THE PERIOD.
CURRENTLY...A LOW PRESSURE SYSTEM IS CHURNING OVER WESTERN NORTH
DAKOTA. WARM CONVEYOR BELT SHOWERS CONTINUE TO WORK NORTHEASTWARD
OVER THE FAR EASTERN CWA. MEANWHILE...A NOTABLE DRY SLOT STRETCHES
FROM EASTERN WYOMING ALL THE WAY UP TO NEAR THE CANADIAN BORDER IN
NORTHWESTERN NORTH DAKOTA. LOW LEVEL CAA SETTING UP ON THE
WESTERN/SOUTHWESTERN SIDE OF THE UPPER LOW...IS COOLING
SURFACE/BOUNDARY LAYER TEMPS DOWN TO SNOW-SUPPORTABLE
READINGS...AS NOTED BY SNOW REPORTED IN METARS OVER SOUTHWESTERN
NORTH DAKOTA. OVER THIS CWA...TEMPERATURES ACROSS THE MISSOURI
RIVER VALLEY ARE IN THE UPPER 30S TO AROUND 40...WHILE READINGS
ACROSS THE JAMES RIVER VALLEY EASTWARD ARE GENERALLY IN THE MID TO
UPPER 40S.
THE UPPER LOW WILL TRACK EASTWARD ACROSS NORTH DAKOTA TODAY. IT
APPEARS THE TROWAL-FORCED PRECIPITATION WRAPPING AROUND TO THE
BACK OF THE LOW WILL MAKE A BRIEF APPEARANCE ACROSS NORTH CENTRAL
SOUTH DAKOTA TODAY AS SNOW. HOWEVER...LITTLE IN THE WAY OF
ACCUMULATION IS EXPECTED. MOST OF THE TROWAL PRECIP SHOULD STAY UP
IN NORTH DAKOTA...SO POPS HAVE BEEN REDUCED AND RELEGATED TO THE
FAR NORTHERN FORECAST ZONES BORDERING UP AGAINST NORTH DAKOTA. THE
BIGGER CONCERN RIGHT NOW IS THE STRENGTH OF WINDS TODAY. THE
MISSOURI RIVER VALLEY WILL LIKELY SEE SUSTAINED WINDS PUSHING 40
MPH WITH GUSTS AS HIGH AS 60 MPH POSSIBLE...AS STRONG SUBSIDENCE
AND CAA KICKS IN BY MID-MORNING. THIS IS SUPPORTED BY 850HPA AND
925HPA WIND PROGS AND BUFKIT MOMENTUM TRANSFER TOOL. ACROSS
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...WIND SPEEDS
WILL PROBABLY BE CLOSER TO 30 MPH SUSTAINED WITH GUSTS TO 45 MPH.
SO...A HIGH WIND WARNING IS IN PLACE NOW ACROSS THE WESTERN HALF
OF THE CWA...AND A WIND ADVISORY IS IN EFFECT OVER THE EAST.
STRONG WINDS ARE LIKELY TO PERSIST INTO THE OVERNIGHT
HOURS...POSSIBLY PERSISTING INTO SUNDAY AS WELL ACROSS THE FAR
EASTERN ZONES. GENERALLY...LOOKING AT DRY CONDITIONS SUNDAY AND
MONDAY.
TEMPERATURES TODAY WILL BE WELL BELOW NORMAL...WITH A POSSIBLE
NON-DIURNAL TREND OF COOLING OR STEADY TEMPS IN THE AFTERNOON
ACROSS THE EASTERN FORECAST ZONES. SUNDAY SHOULD BE A FEW DEGREES
WARMER THAN HIGH TEMPS TODAY...WITH MONDAY A FEW DEGREES
WARMER THAN SUNDAY....BUT TEMPERATURES WILL STILL BE STRUGGLING TO
GET BACK TO CLIMO NORMALS.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.
THE LATEST MODELS MAINTAIN A SOMEWHAT PROGRESSIVE MID LEVEL FLOW
ACROSS THE FORECAST AREA THROUGH THE LONG TERM. THE NEXT SYSTEM TO
AFFECT THE AREA SHOULD MOVE IN LATE TUESDAY NIGHT AND WEDNESDAY
WITH AT LEAST A CHC POP FOR SOME RAIN. THEN WE SHOULD DRY OUT FOR
A COUPLE DAYS UNTIL THE NEXT SYSTEM COMES INTO THE REGION. TUESDAY
WILL LIKELY BE A BIT ABOVE NORMAL...BUT AFTER THAT...TEMPERATURES
SHOULD BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH MOST OF THE
PERIOD.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
RAIN SHOULD GRADUALLY MOVE OUT OF THE KATY AREA BY MID
MORNING...WITH MOSTLY DRY CONDITIONS THEREAFTER. FURTHER WEST
MORE RAIN AND PERHAPS EVEN SOME SNOW WILL DROP SOUTH OUT OF NORTH
DAKOTA AND INTO THE KMBG AREA...POSSIBLY MAKING IT AS FAR EAST AS
KABR BY AFTERNOON. A MIX OF VFR/MVFR CIGS ARE EXPECTED THROUGH THE
DAY. MEANWHILE MOST VSBYS SHOULD BE VFR EXCEPT FOR THIS MORNING
AROUND KATY...AND THIS AFTERNOON AROUND KMBG. WINDS WILL BE QUITE
STRONG ACROSS THE ENTIRE AREA BY THIS AFTERNOON.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.
WIND ADVISORY UNTIL 6 AM CDT SUNDAY FOR BROWN-CLARK-CODINGTON-
DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
MN...WIND ADVISORY UNTIL 6 AM CDT SUNDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...SD
SHORT TERM...DORN
LONG TERM...TDK
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 434 AM CDT SAT APR 30 2011 SDZ003>005-009-010-015>017-033>037-045-048-051-010945- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 434 AM CDT SAT APR 30 2011 /334 AM MDT SAT APR 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR SUSTAINED NORTHWEST WINDS OF 40 MPH WITH GUSTS TO 60 MPH THIS MORNING THROUGH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-010945- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 434 AM CDT SAT APR 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR SUSTAINED WEST WINDS OF 30 MPH WITH GUSTS TO 50 MPH FROM LATE THIS MORNING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The national radar mosaic for the moment the first event began.
16 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299311, 299265, 299309, 299266, 299312, 299328, 299338, 299291, 299305, 299308, 299325, 299279, 299285, 299295, 299297, 299302.